1887

oa Current Allergy & Clinical Immunology - Human immunodeficiency virus and allergic disease : review article

Volume 22, Issue 4
  • ISSN : 1609-3607

 

Abstract

The relationship between human immunodeficiency virus (HIV) infection and allergy is not clearly understood, but there does not appear to be a direct association between them. IgE levels are increased in HIV-infected persons, but this appears to be due to a loss of appropriate host immune response rather than associated with atopy. Asthma is common in HIV-infected patients and must be differentiated from other causes of wheezing. Chronic nasal symptoms and sinusitis are common in HIV infection, and may be associated with allergy. Opportunistic infections can present as or complicate allergic disease. Management of allergic conditions in HIV-infected patients follows the same principles as in HIV-uninfected persons, but the treating doctor must be aware of possible drug interactions between antiretroviral therapy and allergy treatment. Drug hypersensitivity (DH) reactions are more common in HIVinfected patients, and may be related to antiretroviral drugs or to drugs used to treat concomitant infections. DH typically presents with an erythematous maculopapular rash with constitutional symptoms. Desensitisation may be successful, particularly for cotrimoxazole, but is contraindicated in abacavir as re-exposure to this drug results in severe hypersensitivity reactions.

Loading full text...

Full text loading...

Loading

Article metrics loading...

/content/caci/22/4/EJC22517
2009-11-01
2019-08-19

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error